|| Checking for direct PDF access through Ovid
To examine the clinical features and risk factors of secondary carnitine deficiency due to long-term use of pivalate-conjugated antibiotics (PCAs).We retrospectively investigated the age, clinical manifestations, PCA administration period, and background of 22 patients who showed a decrease in free carnitine (C0; ≤20 μmol/L) concomitant with an increase in pivaloyl carnitine (detected as C5-acylcarnitine) on acylcarnitine analysis with tandem mass spectrometry. Administration of PCAs was confirmed in all cases.The patients ranged in age from 2 months to 42 years (median, 1 year, 11 months). One patient was aged <1 year, 10 patients were aged 1 year, 1 patient was aged 2 years, and 10 patients were aged ≥3 years. Nine patients had known underlying disease. Fourteen patients developed acute encephalopathy, 13 with accompanying hypoglycemia. Four patients presented with hypoglycemia without signs of encephalopathy. C0 values ranged from 0.25 to 19.66 μmol/L (median, 1.31 μmol/L); C5-acylcarnitine values, from 0.43 to 11.92 μmol/L (median, 3.23 μmol/L). There was no correlation between the PCA administration period and C0 level. Ten patients developed the symptoms after PCA administration for ≥14 days, whereas 6 patients showed symptoms after PCA administration for <14 days.Carnitine deficiency resulting from PCA treatment was most frequently observed in 1-year-old infants. Most patients manifested acute encephalopathy and/or hypoglycemia. Some patients developed carnitine deficiency after PCA administration for <14 days.